Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Spokane, WA

July 12, 2009Asotin County, Garfield County, Washington; Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 12, 2009, 8:23 PM PDT for Asotin County, Garfield County, Washington; Nez Perce County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2009, 8:23 PM PDT (03:23 UTC)
Expired
Jul 12, 2009, 9:08 PM PDT
In force
45 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 136 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2984 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 130323
SVROTX
IDC069-WAC003-023-130430-
/O.NEW.KOTX.SV.W.0013.090713T0323Z-090713T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
823 PM PDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF LEWISTON...
  ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
  THIS INCLUDES THE CITY OF CLARKSTON...
  CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 930 PM PDT

* AT 823 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF ANATONE...OR 22 MILES SOUTHWEST OF CLARKSTON...AND MOVING
  NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEOLA...ANATONE...POMEROY...WAHA...ASOTIN...CLARKSTON HEIGHTS...
  CLARKSTON AND LEWISTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4599 11737 4611 11744 4610 11761 4633 11762
      4633 11767 4640 11773 4654 11777 4657 11731
      4653 11725 4642 11721 4643 11704 4650 11704
      4643 11683 4598 11677
TIME...MOT...LOC 0323Z 218DEG 20KT 4614 11728

$$

FRIES
2 follow-up statements
000 
WWUS56 KOTX 130346
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
846 PM PDT SUN JUL 12 2009

IDC069-WAC003-023-130430-
/O.CON.KOTX.SV.W.0013.000000T0000Z-090713T0430Z/
NEZ PERCE ID-GARFIELD WA-ASOTIN WA-
846 PM PDT SUN JUL 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT
FOR NORTHERN ASOTIN...EAST CENTRAL GARFIELD AND WEST CENTRAL NEZ
PERCE COUNTIES...

AT 846 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF ASOTIN...OR 11 MILES SOUTHWEST OF
CLARKSTON...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLARKSTON HEIGHTS AND LEWISTON.

LAT...LON 4620 11751 4657 11732 4653 11725 4648 11725
      4642 11721 4643 11704 4648 11700 4649 11703
      4650 11703 4643 11683 4633 11694 4609 11705
TIME...MOT...LOC 0346Z 211DEG 22KT 4628 11719

$$

FONTENOT
000 
WWUS56 KOTX 130408
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
908 PM PDT SUN JUL 12 2009

IDC069-WAC003-023-130418-
/O.CAN.KOTX.SV.W.0013.000000T0000Z-090713T0430Z/
NEZ PERCE ID-GARFIELD WA-ASOTIN WA-
908 PM PDT SUN JUL 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ASOTIN...EAST CENTRAL
GARFIELD AND WEST CENTRAL NEZ PERCE COUNTIES IS CANCELLED...

THE THAT MOVED THROUGH THE WARNED AREA HAS WEAKENED BELOW SEVERE 
LIMITS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM PDT MONDAY
MORNING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND NORTHEASTERN
WASHINGTON.

LAT...LON 4620 11751 4657 11732 4653 11725 4648 11725
      4642 11721 4643 11704 4648 11700 4649 11703
      4650 11703 4643 11683 4633 11694 4609 11705
TIME...MOT...LOC 0408Z 211DEG 22KT 4639 11709

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:44 PM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 12, 4:44 PM PDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PDT SUN JUL 12 2009

.SYNOPSIS...
AN UNSEASONABLY VIGOROUS LOW PRESSURE SYSTEM WILL TRACK THROUGH
THE PACIFIC NORTHWEST TONIGHT. THUNDERSTORMS ARE EXPECTED TO
BRING VERY GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINS OVER BOTH
THE CASCADES AND ALONG A CORRIDOR FROM NORTHEAST OREGON TO
SPOKANE AND THE IDAHO PANHANDLE OVERNIGHT. SHOWERY AND UNSETTLED
CONDITIONS ARE EXPECTED TO LINGER INTO MONDAY NIGHT MAINLY OVER NORTH
IDAHO. A RETURN TO TYPICAL DRY JULY WEATHER IS EXPECTED TUESDAY
AND WILL PERSIST THROUGH THE END OF NEXT WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH TUES...THE FOCUS ONCE AGAIN WILL BE ON THUNDER
AND PCPN CHANCES...ESPECIALLY THIS EVENING...ASSOCIATED WITH THE
EJECTION OF THE STNRY UPPER LOW CURRENTLY ALONG THE NORCAL/OREGON
COAST. GUIDANCE IS SIMILAR WITH MOVING THE UPPER LOW NE THROUGH
OREGON AND INTO THE CNTRL ID PANHANDLE...RESULTING IN A WET FCST
FOR THE SE QUARTER OF WA AND THE CNTRL PANHANDLE. A BIG CONCERN
WILL BE SVR THUNDER CHANCES. THE HIGHER TERRAIN OVER NE OREGON
JUST AHEAD OF THE EJECTING VORT MAX HAS BEEN UNDER THE BEST
INSOLATION THE LAST FEW HRS...WHICH HAS ALLOWED SFC-BASED INSTABILITY
TO INCREASE TO BETWEEN 500 AND 1000 J/KG. STEERING FLOW OF 30KT FROM
THE S/SW WILL LIKELY PUT ALL OF FAR ERN WA UNDER THE THREAT OF THESE
STORMS ADVECTING NWD THE NEXT FEW HRS. IN ADDITION...DEEP LYR SHEAR
SUPPORTS ORGANIZED STRONG THUNDER THAT MAY REACH SVR LEVELS. A DRY
AIR-MASS AND UNIDIRECTIONAL S/SW FLOW ABOVE 1KM AGL WILL FAVOR
CONVECTIVE WIND GUSTS THAT SHOULD APPROACH SVR THRESHOLDS. HAIL WILL
ALSO BE A THREAT. THERE ARE ONCE AGAIN DIFFERENCES BETWEEN THE NAM
AND GFS PCPN AMNTS MON...BUT MUCH LESS THAN WHAT THEY WERE SHOWING
YESTERDAY. THE NAM TYPICALLY HAS A WET BIAS...A RESULT OF TOO MUCH
INSTABILITY. BUT GIVEN THE STRONG LARGE-SCALE FORCING FOR ASCENT
WHICH WE ANTICIPATE TO ACCOMPANY THE BANDED PCPN...THE NAM MIGHT BE
MORE CORRECT THAN THE GFS. WEVE KEPT THE FCST WET WITH NO
SIGNIFICANT CHANGES TO THE PRECIOUS FCST. BZ

TUESDAY NIGHT THROUGH SUNDAY...A RIDGE TRANSLATES ACROSS THE
INLAND NORTHWEST THROUGH THE END OF THE WORK WEEK...LEADING TO A
DRYING AND WARMING TREND...FOLLOWED BY THE APPROACH AND POTENTIAL
TRANSIT OF THE NEXT PACIFIC SYSTEM NEXT WEEKEND. TUESDAY NIGHT
...LOW-GRADE INSTABILITY AND A THETA-E RIDGE LINGERS NEAR THE
CANADIAN BORDER TO THE CENTRAL PANHANDLE. THIS WILL KEEP A RISK
FOR SHOWERS AND THUNDERSTORMS GOING IN THESE AREAS IN THE EVENING.
WEDNESDAY INTO WEDNESDAY NIGHT...THE RIDGE MOVES ONSHORE. THIS
BRINGS DRIER AND MORE STABLE AIR...PUSHING THE MAIN SHOWER/T-STORM
CHANCES TO THE FAR NE WA/N ID MTNS. THURSDAY TO FRIDAY THE RIDGE
STARTS TO SHIFT EAST AND TROUGH (NOW IN THE GULF OF AK) APPROACHES
THE COAST. SOME ELEVATED INSTABILITY IN SUGGESTED UNDERCUTTING THE
RIDGE NEAR THE SOUTHEAST CWA...IN THE INCREASED SW FLOW. BUT IT IS
MARGINAL AND WITH LITTLE MOISTURE AND LITTLE TO NO LIFT THE
FORECAST REMAINS DRY...WITH SOME PASSING HIGH CLOUDS AND SOME
AFTERNOON CU AROUND THE MTNS. SATURDAY TO SUNDAY...MODEL AGREEMENT
FALTERS WITH REGARD TO WHEN THE NEXT TROUGH MOVES INLAND. AS HAS
BEEN TYPICAL OF LATE IN THE EXTENDED...THE GFS IS THE QUICKEST TO
BRING THE TROUGH INLAND (QUICKER THAN ITS GFS ENSEMBLE MEMBERS AND
THE ECMWF/DGEX/GEM). SO THE ONGOING FORECAST LEANS AWAY FROM THE
GFS. THE INCREASED SW FLOW AND INSTABILITY AHEAD OF THE FEATURE
WILL HOWEVER INCREASE THE RISK FOR SHOWERS AND THUNDERSTORMS
ACROSS THE MOUNTAIN ZONES AGAIN...WITH AN UP-TICK IN CLOUD COVER
ELSEWHERE. TEMPERATURES WILL UNDERGO A WARMING TREND INTO THE END
OF THE WEEK...AS 850 TEMPS SURGE TOWARD THE MID 20S. SOME SLIGHT
COOLING IS PROJECTED INTO NEXT WEEKEND...THOUGH REMAINING ABOVE
NORMAL AND SLIGHTLY ABOVE 12Z MEX MOS GUIDANCE. /JCOTE

&&

.AVIATION...
LOW MOVING INTO OREGON TRACKS TO THE OR/WA/ID BORDER NR 12-15Z
MONDAY. SHRA AND TSRA WILL CONTINUE TO EXPAND INTO EAST WA AND NORTH
ID...AND CONTINUE NR THE CSCDS. FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND GUSTY WINDS WILL BE A RISK OVER THE EAST TAF SITES. PERIODS OF
RAIN AND THUNDERSTORMS CONTINUE MONDAY (ESP EAST) IN WRAP-AROUND
MOISTURE...DECREASING FROM WEST LATER IN THE DAY AS LOW TRACKS
TOWARD MT. AREAS OF MVFR/LCL IFR CIGS EXPECTED. LCL MVFR VIS IN
HEAVY RAIN. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  70  54  80  58  86 /  60  70  30  10  10  10
COEUR DALENE  56  68  53  78  53  85 /  60  80  30  10  10  10
PULLMAN        56  68  49  78  50  85 /  70  90  20  10  10  10
LEWISTON       61  75  58  85  58  93 /  80  80  20   0  10  10
COLVILLE       58  77  50  84  53  89 /  30  50  20  20  20  10
SANDPOINT      57  68  49  76  48  83 /  50  70  40  20  10  10
KELLOGG        55  60  53  75  53  82 /  60  90  40  20  20  10
MOSES LAKE     61  81  55  87  57  92 /  50  20   0   0   0  10
WENATCHEE      62  80  58  86  62  92 /  40  20   0   0   0  10
OMAK           62  84  55  88  56  93 /  40  20   0  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 9 AM PDT MONDAY FOR LOWER GARFIELD AND
     ASOTIN COUNTIES...MOSES LAKE AREA...NORTHEAST BLUE
     MOUNTAINS.

&&
Hazardous weather outlook, Jul 12, 5:13 AM PDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
513 AM PDT SUN JUL 12 2009

IDZ001>004-026-027-WAZ031>038-041>044-131400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
513 AM PDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A LOW PRESSURE
SYSTEM THIS AFTERNOON INTO THIS EVENING. STORMS ARE POSSIBLE BY
EARLY THIS AFTERNOON OVER THE EAST SLOPES OF THE CASCADES. LARGE
HAIL...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE THROUGH EARLY EVENING IN PLACES LIKE LEAVENWORTH...
STEHEKIN...AND MAZAMA.

SEVERE STORMS WILL ALSO BE POSSIBLE OVER SOUTHEAST WASHINGTON AND
ADJACENT PORTIONS OF THE IDAHO PANHANDLE. STRONG THUNDERSTORM
WINDS AND HAIL WILL BE POSSIBLE THIS EVENING IN PLACES LIKE
ANATONE...WINCHESTER...LEWISTON...AND PULLMAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 12, 7:41 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             8 N REPUBLIC            48.76N 118.73W
07/12/2009  E0.50 INCH       FERRY              WA   PUBLIC

            PEA TO MARBLE SIZE HAIL - COCORAHS FY13

0737 PM     HAIL             1 WSW FORD              47.90N 117.82W
07/12/2009  M0.75 INCH       STEVENS            WA   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL

&&

CNEUMAN
Special weather statement, Jul 12, 7:55 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
755 PM PDT SUN JUL 12 2009

WAZ042-130345-
OKANOGAN WA-
755 PM PDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 845 PM PDT

AT 754 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF MAZAMA..MOVING NORTH AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN OKANOGAN COUNTY...

LAT...LON 4900 12005 4901 12003 4899 11989 4860 12010
      4862 12041 4900 12035 4901 12009
TIME...MOT...LOC 0254Z 189DEG 22KT 4871 12025

KELCH

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:13 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Stevens62 min
Jul 12, 7:55 PM PDTSpecial Weather StatementOTXOkanogan50 min
Jul 12, 7:57 PM PDTAreal Flood AdvisoryOTXOkanogan97 min
Jul 12, 8:20 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens40 min
Jul 12, 9:27 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane48 min
Jul 13, 12:10 AM PDTAreal Flood AdvisoryOTXFerry, Stevens6 hr
Jul 13, 2:42 AM PDTAreal Flood AdvisoryOTXPend Oreille4 hr
Jul 13, 5:10 AM PDTAreal Flood AdvisoryOTXAsotin, Garfield, Whitman3 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2009Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.